Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 38, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2000, 11:44 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 12, 2000, 11:44 PM CDT (04:44 UTC)
- Expired
- Jun 13, 2000, 12:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 12:30 AM CDT | Hail 0.75 | Faulkton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 130447 SVRABR SDC045-049-130545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1144 PM CDT MON JUN 12 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDMUNDS COUNTY IN SOUTH DAKOTA FAULK COUNTY IN SOUTH DAKOTA * UNTIL 1245 AM CDT * AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF ROSCOE TO 12 MILES SOUTHWEST OF SENECA...OR FROM 19 MILES SOUTH OF EUREKA TO 13 MILES EAST OF GETTYSBURG...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LOYALTON AROUND 1200 AM CDT NORBECK AROUND 1205 AM CDT FAULKTON AROUND 1200 AM CDT CRESTBARD AROUND 1215 AM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ABERDEEN. LAT...LON 4554 9956 4496 9954 4494 9900 4552 9900 $$ JH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:45 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 12, 8:45 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 845 PM CDT MON JUN 12 2000 ABR CWA SITTING ON A POWDER KEG RIGHT NOW WITH LI OF -10 AND CAPES OF 3500 J/KG. WAITING FOR SFC LO OVR HI PLNS TO BEGIN ITS MOVEMNT NEWD INTO SD AND ASSOC DRY PUNCH AS STG UPR TROF SWINGS ACRS NRN PLNS. LLJ PROGGED TO INCR BY MDNGT WITH HELICITY GOING FM CURRENT 132 M2/S2 TO 340 M2/S2. MID LVL WNDS ALSO INCR DURING NGT BUT EVENTUALLY WNDS ALF BCM MORE UNIDIRECTIONAL. XPCT DVLPMNT NEXT FEW HRS WITH PTNTL FOR SUPERCELLS BUT EVENTUALLY EVOLVING INTO LINEAR SQUALL LN WITH DAMAGING WINDS. XPCTG A LONG NGT. NO CHGS TO ZONES ATTM BUT WILL UPDATE FOR ANY NEW WATCHES. .ABR...NONE. JH N
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:37 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 53 min |
| Jun 13, 2:04 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.